Alert archive / North Dakota / Freezing Rain Advisories in 2016

Freezing Rain Advisory 2, NWS Grand Forks, ND

February 19, 201611 counties in North Dakota; Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this freezing rain advisory at Feb 19, 2016, 12:36 AM CST for 11 counties in North Dakota; Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2016, 12:36 AM CST (06:36 UTC)
Expired
Feb 19, 2016, 8:31 AM CST
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS43 KFGF 190636
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1236 AM CST FRI FEB 19 2016

MNZ004-005-007-008-NDZ006>008-014>016-024-026-054-191500-
/O.NEW.KFGF.ZR.Y.0002.160219T0636Z-160219T1500Z/
KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...HALLOCK...KARLSTAD...LANCASTER...
ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...
NEWFOLDEN...MIDDLE RIVER...GRYGLA...CANDO...LANGDON...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...ST. THOMAS...NECHE...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...
PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...
EDINBURG...ADAMS...LANKIN
1236 AM CST FRI FEB 19 2016

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* TIMING...PLAN ON FREEZING DRIZZLE AND LIGHT FREEZING RAIN...IN
  ADDITION TO PATCHY DENSE FOG TO CONTINUE.

* ICE ACCUMULATIONS...ADDITIONAL ICE ACCUMULATIONS OF UP TO A 
  GLAZE ARE EXPECTED. 

* IMPACTS...THE ICE WILL RESULT IN VERY SLIPPERY CONDITIONS ON 
  SIDEWALKS...ROADS AND BRIDGES...INCLUDING DURING THE MORNING 
  COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST ROAD
CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY
CALLING 5 1 1.

$$

DK
2 follow-up statements
154 
WWUS43 KFGF 190902
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
302 AM CST FRI FEB 19 2016

NDZ028-029-038-191500-
/O.EXA.KFGF.ZR.Y.0002.000000T0000Z-160219T1500Z/
GRIGGS-STEELE-BARNES-
INCLUDING THE CITIES OF...COOPERSTOWN...FINLEY...HOPE...
VALLEY CITY
302 AM CST FRI FEB 19 2016

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* TIMING...PLAN ON FREEZING RAIN TO CONTINUE EARLY THIS MORNING
  ...DIMINISHING BY 9 AM.

* ICE ACCUMULATIONS...ICE ACCUMULATIONS OF UP TO ONE TENTH OF AN
  INCH ARE POSSIBLE.

* IMPACTS...THE ICE WILL RESULT IN VERY SLIPPERY CONDITIONS ON 
  SIDEWALKS...ROADS AND BRIDGES...INCLUDING DURING THE MORNING 
  COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST ROAD
CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY
CALLING 5 1 1.

$$

MNZ004-005-007-008-NDZ006>008-014>016-024-026-054-191500-
/O.CON.KFGF.ZR.Y.0002.000000T0000Z-160219T1500Z/
KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...HALLOCK...KARLSTAD...LANCASTER...
ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...
NEWFOLDEN...MIDDLE RIVER...GRYGLA...CANDO...LANGDON...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...ST. THOMAS...NECHE...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...
PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...
EDINBURG...ADAMS...LANKIN
302 AM CST FRI FEB 19 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* TIMING...PLAN ON FREEZING DRIZZLE TO CONTINUE...DIMINISHING
  AROUND 9 AM. 

* ICE ACCUMULATIONS...ADDITIONAL ICE ACCUMULATIONS OF UP TO A 
  GLAZE ARE EXPECTED. 

* IMPACTS...THE ICE WILL RESULT IN VERY SLIPPERY CONDITIONS ON
  SIDEWALKS...ROADS AND BRIDGES...INCLUDING DURING THE MORNING
  COMMUTE. PATCHY DENSE FOG WILL ALSO REDUCE VISIBILITY TO NEAR
  ZERO AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST ROAD
CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY
CALLING 5 1 1.

$$

DK
295 
WWUS43 KFGF 191431
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
831 AM CST FRI FEB 19 2016

MNZ004-005-007-008-NDZ006>008-014>016-024-026-028-029-038-054-
191545-
/O.CAN.KFGF.ZR.Y.0002.000000T0000Z-160219T1500Z/
KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-
STEELE-BARNES-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...HALLOCK...KARLSTAD...LANCASTER...
ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...
NEWFOLDEN...MIDDLE RIVER...GRYGLA...CANDO...LANGDON...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...ST. THOMAS...NECHE...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...
PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...
COOPERSTOWN...FINLEY...HOPE...VALLEY CITY...EDINBURG...ADAMS...
LANKIN
831 AM CST FRI FEB 19 2016

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FREEZING RAIN ADVISORY. THERE IS STILL SOME FOG ACROSS THE AREA
THIS MORNING...BUT WARMER TEMPERATURES ARE MOVING IN FROM CENTRAL
NORTH DAKOTA WITH IMPROVING VISIBILITIES.

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freezing rain advisory went out at Feb 18, 11:51 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 18, 11:51 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 PM CST THU FEB 18 2016

.UPDATE...
ISSUED AT 1151 PM CST THU FEB 18 2016

TEMPS CONTINUING TO HOLD STEADY...WITH SOME RAIN SHOWERS
APPROACHING THE FAR SOUTHERN CWA. WILL CONTINUE TO KEEP POPS AS
THEY ARE.

UPDATE ISSUED AT 954 PM CST THU FEB 18 2016

SHORT RANGE MODELS HAVE MOST OF THE SIGNIFICANT PRECIP OVER THE
SOUTHERN COUNTIES LATER TONIGHT...SO ADJUSTED POPS TO REFLECT
THAT. FURTHER NORTH...PRECIP SHOULD BE VERY LIGHT IF ANYTHING AT
ALL. THERE IS CURRENTLY A FAIR AMOUNT OF FOG OVER THE NORTHWESTERN
COUNTIES...WITH TEMPS RIGHT AROUND 32 DEGREES. SO FAR VIS ARE
MOSTLY IN THE 3/4 TO 1SM RANGE ALTHOUGH LANGDON JUST WENT DOWN TO
1/4 MILE. WINDS SHOULD PICK UP A BIT SO DO NOT THINK DENSE FOG
WILL LAST TOO LONG. THERE HAS BEEN A REPORT OF SLICK SPOTS IN
DEVILS LAKE AND LANGDON AREAS...BUT ROAD TEMP SFC FORECASTS ARE
SHOWING SOME REBOUND LATER ON TONIGHT...AND DEW POINTS WILL REMAIN
HIGH. WILL NOT PUT OUT ANY KIND OF FREEZING FOG HEADLINE FOR NOW
BUT WILL KEEP AN EYE OUT FOR THE NEXT FEW HOURS AND FOR ANY RAIN
COMING IN OVER LOWER TEMPERATURES.

UPDATE ISSUED AT 635 PM CST THU FEB 18 2016

VISIBILITIES HAVE BEEN FALLING IN THE NORTHWESTERN COUNTIES WHERE
WE HAVE AN AREAS OF FOG MENTION...NOTHING DENSE YET. WILL HOLD OFF
ON ANY UPDATES TO SEE HOW MODELS PERFORM AS THE PRECIP MOVES INTO
WESTERN ND.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 330 PM CST THU FEB 18 2016

LOTS OF FORECAST CHALLENGES TO DEAL WITH...BASICALLY ALL FORECAST
ELEMENTS. AS OF 3 PM THE FA REMAINED UNDER THE CLOUDS...ALTHOUGH A
SMALL HOLE HAD CLEARED AROUND THE LAKE OF THE WOODS. WINDS REMAIN
FROM THE SE AND PRETTY BREEZY TO WINDY...KEEPING TEMPS IN THE 30S
REGION WIDE. NOT SEEING ANY LIGHT PCPN BEING REPORTED ANY MORE BUT
THERE IS ANOTHER AREA OF CLEARING WORKING INTO SOUTH CENTRAL ND.
THIS AREA IS SUPPOSED TO CONTINUE MOVING TOWARD GWINNER ND BY 00Z.
QUITE A BIT OF FOG REMAINS OVER THE AREA WITH THE RICH LOW LEVEL
MOISTURE IN PLACE. THE WINDS ARE KEEPING DENSE FOG AT BAY AND
THESE WINDS SHOULD DROP OFF A LITTLE TONIGHT...BUT NOT ENOUGH TO
RESULT IN DENSE FOG. SO FOR STARTERS WILL MENTION AREAS OF FOG
WEST OF THE VALLEY THIS EVENING...EXPANDING EASTWARD INTO ALL
OTHER AREAS THRU THE REST OF THE NIGHT. WITH THAT...THERE IS ALSO
THE POTENTIAL FOR SOME LIGHT MIXED PCPN. LOW TEMPS WILL BE RIGHT
ON THE BORDER OF FREEZING...SO DEPENDING WHEN ANY LIGHT PCPN MOVES
IN COULD DETERMINE ITS TYPE. EITHER WAY THINK IT WILL STAY SPOTTY
AND LIGHT...SO NOT EXPECTING ANY HUGE ISSUES WITH IT.

AS ONE SFC LOW PUSHES INTO WEST CENTRAL MN LATE TONIGHT INTO
FRI...IT WILL BRING GUSTY WINDS WITH IT. THE BEST COLD ADVECTION
APPEARS TO BE 06Z-12Z ACROSS OUR SOUTHWEST FA. CORRESPONDING 925MB
WINDS ARE IN THE 40 TO 45 KNOT RANGE...SO SOME GUSTY WINDS ARE
POSSIBLE. WILL MATCH UP WITH ADJACENT FORECAST OFFICES AND ISSUE A
WIND ADVISORY FOR OUR SOUTHWEST FA FOR LATE TONIGHT INTO FRI. WE
ACTUALLY START TO SEE SOME WEAK WARM ADVECTION AGAIN ON FRI...AND
925MB WIND SPEEDS REMAIN ABOUT THE SAME. HOWEVER NOT SURE ABOUT
THE MIXING POTENTIAL BY THEN SO WILL NOT ADD ANY OTHER COUNTIES TO
THE WIND ADVISORY...BUT SOME OF THE HIGHER ELEVATIONS WEST OF THE
RED RIVER VALLEY MAY BE CLOSE TO ADVISORY CRITERIA ON FRI. THE
WEST WINDS WILL BRING SOME VERY MILD HIGHS ON FRI AS WELL.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 330 PM CST THU FEB 18 2016

SOME LIGHT MIXED PCPN MAY LINGER ALONG AND NORTH OF HIGHWAY 2 ON
FRI NIGHT...BUT MOST AREAS SHOULD DRY OUT WITH DECREASING WINDS.
THERE WILL BE A BRIEF BREAK OF DRY WEATHER UNTIL SAT AFTERNOON
WHEN THE NEXT WEAK SYSTEM ARRIVES. THIS WILL SPREAD ACROSS THE FA
INTO EARLY SUNDAY...BRINGING A DUSTING OF LIGHT SNOW WITH IT.

FOR MONDAY TO THURSDAY...MODELS IN GOOD AGREEMENT FOR THIS PERIOD
WITH PREDOMINANTLY NW FLOW ALOFT. OVERALL A DRY PERIOD WITH VERY
WEAK MOISTURE STRICKEN SYSTEMS WITH AN ABOVE NORMAL TEMPERATURE
TREND. AMPLIFIED WESTERN CONUS RIDGING WILL ALLOW THE RATHER HIGH
THICKNESSES OVER THE NORTHERN PLAINS UNDER THE NW FLOW BRINGING
UPPER 20S AND LOW 30S TO THE AREA FOR HIGHS...WITH A GRADUAL
ALBEIT SLIGHT COOLING TREND AS THE WEEK GOES ON.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1151 PM CST THU FEB 18 2016

MVFR TO IFR CONDITIONS AT ALL TAF SITES BUT KFAR WHICH HAS A
SUCKER HOLE CURRENTLY. KFAR SHOULD GO DOWN AND ALL SITES WILL SEE
SOME 2-5SM BR AND CIGS BELOW 1000 FT IN THE NEXT FEW HOURS...WITH
KDVL EVEN LOWER AT 1/2SM. THE LOWERED CIGS AND VIS SHOULD CONTINUE
THROUGH THE OVERNIGHT HOURS WITH SOME SLIGHT RECOVERY BY THE
MORNING TO MVFR. VFR CONDITIONS WILL BE POSSIBLE FOR A TIME DURING
THE AFTERNOON BUT ENSEMBLES ARE SHOWING SOME MVFR CIGS RETURNING
TO AT LEAST THE NORTHERN TAF SITES BY THE END OF THE PERIOD. WINDS
WILL SHIFT AROUND TO THE NORTHWEST AND WEST AND PICK UP TO GUST
ABOVE 25 KTS WITH KDVL EVEN STRONGER AT TIMES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR NDZ038-049-052-053.

MN...NONE.
&&

UPDATE...JR
SHORT TERM...GODON
LONG TERM...GODON/JK
AVIATION...JR
Hazardous weather outlook, Feb 18, 5:40 AM CST, 18 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CST THU FEB 18 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
540 AM CST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR A WINTRY MIX OF PRECIPITATION ACROSS
NORTHERN AND EASTERN PARTS OF THE REGION WHICH COULD MAKE FOR
SLIPPERY ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME PATCHY FREEZING RAIN IS POSSIBLE EARLY FRIDAY MORNING BEFORE
CHANGING TO ALL RAIN DURING THE DAY. STRONG WESTERLY WINDS WILL
DEVELOP WITH THE STRONGEST WINDS WEST OF THE VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:35 AM CSTDense Fog AdvisoryFGFBecker, Beltrami, Clearwater, Kittson, Lake of the Woods, Mahnomen and 5 more3 hr
Feb 19, 11:52 AM CSTDense Fog AdvisoryFGFBeltrami, Lake of the Woods79 min

Nearby

Freezing Rain Advisories in North Dakota, 2016Freezing Rain Advisories in Minnesota, 2016Every freezing rain advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.